Alert archive / South Carolina / Dense Fog Advisories in 2012

Dense Fog Advisory 13, NWS Columbia, SC

May 3, 20126 counties in South Carolina

NWS Columbia, SC issued this dense fog advisory at May 3, 2012, 7:18 AM EDT for 6 counties in South Carolina. It was in force for 96 min.

The area

The counties it named.

The facts

Issued
May 3, 2012, 7:18 AM EDT (11:18 UTC)
Expired
May 3, 2012, 8:54 AM EDT
In force
96 min
Issued by
NWS Columbia, SC

Counties Bamberg County, SC, Barnwell County, SC, Calhoun County, SC, Clarendon County, SC, Lee County, SC, Sumter County, SC

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 00:00Z, 11.3 hours before the alert went out and 105 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 00:00Z on 2012-05-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 337 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 00:00Z on 2012-05-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 11 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
337 J/kg
Mixed-layer CIN
-275 J/kg
Mixed-layer LCL
1112 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
11 m²/s²
0-3 km storm-relative helicity
-7 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

921 
WWUS72 KCAE 031118
NPWCAE

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE COLUMBIA SC
718 AM EDT THU MAY 3 2012

SCZ029-031-035>038-041-031300-
/O.NEW.KCAE.FG.Y.0013.120503T1118Z-120503T1300Z/
LEE-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-BAMBERG-
INCLUDING THE CITIES OF...BISHOPVILLE...SUMTER...BARNWELL...
WILLISTON...BLACKVILLE...ORANGEBURG...ST. MATTHEWS...MANNING...
SUMMERTON...BAMBERG...DENMARK
718 AM EDT THU MAY 3 2012

...DENSE FOG ADVISORY IN EFFECT UNTIL 9 AM EDT THIS MORNING...

THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A DENSE FOG
ADVISORY...WHICH IS IN EFFECT UNTIL 9 AM EDT THIS MORNING. 

* LOCATIONS...PORTIONS OF THE CENTRAL AND SOUTHERN MIDLANDS.

* VISIBILITY...ONE QUARTER MILE OR LESS AT TIMES.

* IMPACTS...HAZARDOUS DRIVING CONDITIONS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A DENSE FOG ADVISORY MEANS VISIBILITIES WILL FREQUENTLY BE
REDUCED TO LESS THAN ONE QUARTER MILE. IF DRIVING...SLOW DOWN...
USE YOUR HEADLIGHTS...AND LEAVE PLENTY OF DISTANCE AHEAD OF YOU.

&&

$$
1 follow-up statement
629 
WWUS72 KCAE 031254
NPWCAE

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE COLUMBIA SC
854 AM EDT THU MAY 3 2012

SCZ029-031-035>038-041-031400-
/O.CAN.KCAE.FG.Y.0013.000000T0000Z-120503T1300Z/
LEE-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-BAMBERG-
INCLUDING THE CITIES OF...BISHOPVILLE...SUMTER...BARNWELL...
WILLISTON...BLACKVILLE...ORANGEBURG...ST. MATTHEWS...MANNING...
SUMMERTON...BAMBERG...DENMARK
854 AM EDT THU MAY 3 2012

...DENSE FOG ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS CANCELLED THE DENSE
FOG ADVISORY.

$$

What forecasters said that day

The local office's own words before this dense fog advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this dense fog advisory went out at May 3, 6:40 AM EDT, 38 minutes earlier.

Area forecast discussion, May 3, 6:40 AM EDT, 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
640 AM EDT THU MAY 3 2012

.SYNOPSIS...
THE UPPER RIDGE WILL BEGIN TO WEAKEN FRIDAY AND A GRADUAL
INCREASE IN ATMOSPHERIC MOISTURE WILL PROVIDE A SLIGHT CHANCE OF
MAINLY AFTERNOON AND EARLY EVENING SHOWERS AND THUNDERSTORMS
FRIDAY THROUGH SUNDAY. A SERIES OF UPPER IMPULSES AND SURFACE
BOUNDARIES...ALONG WITH A CONTINUED INCREASE IN MOISTURE...WILL
PROVIDE A CHANCE OF SHOWERS AND THUNDERSTORMS EARLY NEXT WEEK.

&&

.NEAR TERM /THROUGH TONIGHT/...
STRATUS DECK ALONG WITH SOME WITH AREAS OF FOG HAVE DEVELOPED
ACROSS MUCH OF THE CWA THIS MORNING. AS PREVIOUS MORNINGS...EXPECT
THE DECK TO DISSIPATE WITH DAYTIME HEATING BY MID/LATE MORNING.
MID/UPPER LEVEL RIDGING ACROSS THE CAROLINAS WILL CONTINUE TO
DOMINATE THE WEATHER THROUGH THE PERIOD. MODEL TIME SECTIONS SHOW
LOW PW VALUES...HIGH LFC VALUES ALONG WITH WEAK CAPPING THROUGH
THE AFTERNOON WITH RELATIVELY DRY ATMOSPHERE. EXPECT MOSTLY SUNNY
SKIES AFTER MORNING STRATUS ALONG WITH TEMPERATURES SIMILAR TO
WEDNESDAY. BOUNDARY LAYER TEMPERATURES NEARLY THE SAME
TODAY...WELL ABOVE NORMAL FOR EARLY MAY. GUIDANCE AND LOCAL
NUMBERS HAVE CONTINUED TO BE A DEGREE OR TWO TOO COOL THROUGH THE
PERIOD AND WILL STAY JUST ABOVE CONSENSUS. BY TONIGHT...RIDGE
STILL HOLDS AND MODELS ONCE AGAIN SHOW 20 TO 25 KT LOW LEVEL JET
ALONG WITH SOME MOISTURE NEAR THE SURFACE. ANOTHER ROUND OF SOME
PATCHY FOG/STRATUS LIKELY TOWARD MORNING. GUIDANCE AND LOCAL TEMPS
VERY CLOSE...BUT WILL STAY WITH THE TREND OF SLIGHTLY ABOVE
GUIDANCE FOR OVERNIGHT MINS.

&&

.SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/...
THE RIDGE WILL BEGIN TO WEAKEN FRIDAY AS UPPER IMPULSES AND AN
AREA OF HIGHER ATMOSPHERIC MOISTURE TO OUR WEST SLOWLY DRIFTS
TOWARDS OUR REGION FROM THE SOUTHWEST/WEST. THE MID/UPPER LEVEL
FLOW ACROSS THE REGION WILL BECOME MORE NORTHWEST THROUGH THE
PERIOD WITH LOWERING HEIGHTS. THIS WILL INCREASE THE CHANCES FOR
AFTERNOON/EVENING CONVECTION ACROSS THE AREA THROUGH THE PERIOD.
WILL FORECAST SLIGHT CHANCE POPS INCREASING TO LOW CHANCE/SLIGHT
CHANCE BY SATURDAY AFTERNOON/SAT NIGHT. AS FOR
TEMPERATURES...GUIDANCE AND LOCAL NUMBERS SHOW A GRADUAL COOL
DOWN FRIDAY INTO SATURDAY FOR AFTERNOON HIGHS. WILL STAY NEAR THE
HIGH SIDE OF GUIDANCE FOR FRIDAY...BUT NEAR GUIDANCE FOR SAT WITH
ADDITIONAL MOISTURE/CLOUDS AND INCREASED CHANCE OF PRECIPITATION.
EXPECT OVERNIGHT LOWS TO REMAIN IN THE MIDDLE 60S. TEMPERATURES
THROUGH THE PERIOD WILL REMAIN MUCH ABOVE NORMAL.

&&

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
BOTH ECMWF/GFS FAIRLY SIMILAR IN EVOLUTION OF SYSTEMS THROUGH THE
EXTENDED PERIOD. MODELS GENERALLY INDICATE A SERIES OF UPPER
IMPULSES AND SURFACE BOUNDARIES TO AFFECT OUR REGION...ALONG WITH
A CONTINUED INCREASE IN ATMOSPHERIC MOISTURE THROUGH THE PERIOD.
LATEST GFS ENSEMBLE MOS POPS AND EXPERIMENTAL ECMWF MOS POPS HAVE
TRENDED UP SOMEWHAT FROM PREVIOUS RUNS. THIS IS IN LINE WITH
LATEST HPC GUIDANCE AS WELL...WHICH PROVIDES SLIGHT CHANCE POPS
SUN AND SLIGHT CHANCE/CHANCE MON THRU WED. TEMPERATURES THROUGH
THE PERIOD WILL BE A LITTLE COOLER THAN CURRENT TEMPERATURES.
EXPECT TEMPERATURES IN THE LOWER/MIDDLE 80S FOR HIGHS AND
LOWER/MIDDLE 60S FOR MINS THROUGH THE PERIOD...STILL SLIGHTLY
ABOVE NORMAL.

&&

.AVIATION /12Z THURSDAY THROUGH MONDAY/...
EARLY MORNING STRATUS AND PATCHY FOG SHOULD MIX OUT WITH VFR
DEVELOPING BY 14Z. SCATTERED CUMULUS IN THE AFTERNOON AND HIGH LEVEL
CLOUDS.

EXTENDED AVIATION OUTLOOK FRIDAY THROUGH MONDAY...NO SIGNIFICANT
IMPACTS EXPECTED.

&&

.EQUIPMENT...
THE NATIONAL WEATHER SERVICE DOPPLER RADAR IN COLUMBIA SC WILL BE
OUT OF SERVICE THIS WEEK TO UPGRADE TO DUAL POLARIZATION TECHNOLOGY.
PLEASE REFER TO NEIGHBORING RADARS FOR COVERAGE.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
GA...NONE.
&&

SYNOPSIS...77
NEAR TERM...77
SHORT TERM...77
LONG TERM...77
AVIATION...99
EQUIPMENT...
Hazardous weather outlook, May 3, 7:10 AM EDT, 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
710 AM EDT THU MAY 3 2012

GAZ040-063>065-077-SCZ018-020-025>028-030-035>037-041-040900-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-MCCORMICK-NEWBERRY-
EDGEFIELD-SALUDA-LEXINGTON-RICHLAND-AIKEN-BARNWELL-ORANGEBURG-
CALHOUN-BAMBERG-
710 AM EDT THU MAY 3 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND
CENTRAL SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

A SLIGHT RISK OF SEVERE THUNDERSTORMS SATURDAY AFTERNOON AND
EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED SATURDAY.

SCZ015-016-021-022-029-031-038-040900-
LANCASTER-CHESTERFIELD-FAIRFIELD-KERSHAW-LEE-SUMTER-CLARENDON-
710 AM EDT THU MAY 3 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

Nearby

Dense Fog Advisories in South Carolina, 2012Every dense fog advisory in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.